Alert archive / Alabama / River Flood Warnings in 2024

River Flood Warning 50, NWS Mobile, AL

May 16, 2024Clarke County, Washington County, Alabama

NWS Mobile, AL issued this river flood warning at May 16, 2024, 7:35 PM CDT for Clarke County, Washington County, Alabama. It took effect at May 19, 2024, 6:22 PM CDT. It was in force for .

The area

The outline as issued.

The facts

Issued
May 16, 2024, 7:35 PM CDT (00:35 UTC)
In effect from
May 19, 2024, 6:22 PM CDT
Expired
May 17, 2024, 9:51 AM CDT
In force
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Clarke County, AL, Washington County, AL

The radar

The Mobile radar (KMOB), 87 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tombigbee River near Leroy (LRYA1).

Action stage
19 ft
Minor stage
24 ft
Moderate stage
30 ft
Major stage
35 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02470050, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

892 
WGUS44 KMOB 170035
FLWMOB

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mobile AL
735 PM CDT Thu May 16 2024

...The National Weather Service in Mobile AL has issued a Flood 
Warning for the following rivers in Alabama...

  Tombigbee River Near Leroy affecting Washington and Clarke 
  Counties.

For the Tombigbee River...including Coffeeville Dam, Coffeeville Dam 
- Pool, Leroy...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued when updates occur.


&&

ALC025-129-180045-
/O.NEW.KMOB.FL.W.0050.240519T2322Z-240520T1400Z/
/LRYA1.1.ER.240519T2322Z.240520T0000Z.240520T0800Z.NO/
735 PM CDT Thu May 16 2024

...FLOOD WARNING IN EFFECT FROM SUNDAY EVENING TO LATE MONDAY 
MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Tombigbee River near Leroy.

* WHEN...From Sunday evening to late Monday morning.

* IMPACTS...At 24.0 feet, Flooding of low lying farm and 
  pasturelands begins. Cattle in low lying areas should be moved to 
  higher ground.

* ADDITIONAL DETAILS...
  - At 7:00 PM CDT Thursday the stage was 8.8 feet.
  - Forecast...The river is expected to rise above flood stage
    Sunday evening to a crest of 24.2 feet Sunday evening. It
    will then fall below flood stage early Monday morning.
  - Flood stage is 24.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3160 8810 3160 8804 3149 8786 3114 8792
      3114 8802 3149 8793


$$
1 follow-up statement
802 
WGUS84 KMOB 171451
FLSMOB

Flood Statement
National Weather Service Mobile AL
951 AM CDT Fri May 17 2024

...The Flood Warning is cancelled for the following river in 
Alabama...

  Tombigbee River Near Leroy affecting Washington and Clarke 
  Counties.

ALC025-129-171600-
/O.CAN.KMOB.FL.W.0050.240519T2322Z-240517T1451Z/
/LRYA1.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
951 AM CDT Fri May 17 2024

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Tombigbee River Near Leroy.

* ADDITIONAL DETAILS...
  - At 9:00 AM CDT Friday the stage was 8.4 feet.
  - Forecast...The river is expected to rise to a crest of 16.8
    feet early Sunday afternoon.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3160 8810 3160 8804 3149 8786 3114 8792
      3114 8802 3149 8793


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this river flood warning went out at May 16, 6:30 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 16, 6:30 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
630 PM CDT Thu May 16 2024

...New AVIATION...

.AVIATION...
(00Z TAFS)
Issued at 630 PM CDT Thu May 16 2024

Showers and storms are expected progress across the area from
late evening into the overnight hours, with additional showers and
storms anticipated during the day on Friday. Strong gusty winds
are possible with the storms, especially near the coast during the
overnight hours. VFR conditions at the beginning of the period
will be followed by predominately MVFR conditions developing
tonight which then improve somewhat to MVFR/VFR conditions by
Friday afternoon. Light southerly winds prevail this evening then
increase to 10-15 knots late tonight into Friday. /29

&&

.PREV DISCUSSION... /issued 358 PM CDT Thu May 16 2024/

..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Friday night)
Issued at 358 PM CDT Thu May 16 2024

Another active and very complicated weather pattern starts
tonight and continues through Saturday morning. Several shortwaves
will eject northeast from a very slow moving positive tilt trough
moving through the plains. The first wave is expected to move in
late this evening into the early morning hours on Friday and
affect mainly southern portions of the area. We expect this line
to be on a weakening trend, however gusty winds and heavy rain can
be expected. There is the possibility of a wake low developing
late tonight behind the line of showers and storms, bringing
gusty winds to the coastal and marine area. The left over boundary
from the morning convection will lift northward as a warm front
through the day on Friday and potentially provide a focus for
thunderstorm development. The pre-storm environment in the warm
sector after midday Friday south of a northeastward moving warm
front will have sufficient MLCAPE values around 1,500 to
2,200j/kg. Deep layer shear values as high as 50-55kts are
expected by Friday evening. Large hail and damaging wind gusts
will be the main threats. The tornado threat, while non-zero, will
be mitigated due to the weak low level shear values. The Storm
Prediction Center has placed the entire area in a Slight Risk for
severe storms on Friday. Another shortwave and associated MCS is
expected to approach the area Friday afternoon/evening. These
storms could again pose a damaging wind and large hail threat.
Additional showers and storms are possible into Saturday as the
approaching cold front.

The multiple rounds of rain on already saturated grounds will create
the risk for flooding through Saturday. WPC had a moderate risk
across northwest portions of the area with a slight risk across the
remainder of the area. We have issued a Flood Watch for the entire
area starting tonight at midnight. A high risk of rip currents is in
effect from Friday morning through Sunday afternoon. /13

SHORT TERM...
(Saturday through Saturday night)
Issued at 358 PM CDT Thu May 16 2024

Active weather continues into Saturday as a final shortwave
ejects northeastward across the local area. At the surface, hi-res
model guidance suggests that a remnant outflow boundary from
previous storms should be lingering across the area, possibly near
the I-65 corridor. This outflow will serve as a focus for one
last round of showers and storms to develop as the shortwave
passes overhead. The primary concern with these storms will be
heavy, training rainfall which could lead to continued flooding
concerns across the area, especially over areas that see a copious
amount of rainfall on Friday. Because of this, the Flood Watch
will remain in effect through early Saturday afternoon (although
if rainfall lingers a bit longer, then a small extension to the
watch is possible). Deep-layer shear remains rather strong (around
50 knots) as a mid to upper jet develops overhead, however, the
biggest question will be if we can destabilize again in the wake
of the storms that moved through the area the previous night. If
we can destabilize, then shear will be strong enough to allow for
some storm organization, which could lead to the development of a
few strong to severe storms. A Marginal Risk of severe weather is
in place across much of the area on Saturday to account for this
possibility.

The main trough passes overhead Saturday night, with rain chances
quickly decreasing from west to east throughout the overnight hours
as a drier airmass advects in from the northwest. Highs on Saturday
will reach the low to mid 80s. Lows Saturday night will only drop
into the mid to upper 60s, with low 70s along the immediate coast.
The rip current risk remains high through the period. /96

LONG TERM...
(Sunday through Thursday)
Issued at 358 PM CDT Thu May 16 2024

Upper-level troughing will slowly push into the western Atlantic
as an upper ridge builds over the western Gulf. Subsidence from
this ridge, along with high pressure developing over the southeast
US, will keep the local area dry through at least Tuesday.
Isolated to scattered rain chances return to the forecast by
midweek as a shortwave moves across the Tennessee River Valley and
the ridge sinks back to the southwest. Temperatures will remain
quite warm, with highs generally in the upper 80s to low 90s and
lows in the mid to upper 60s inland to lower 70s along the coast.
/96

MARINE...
Issued at 358 PM CDT Thu May 16 2024

Southerly winds will increase to moderate by Friday, along with
building seas, ahead of an approaching front. The approaching
front will bring showers and thunderstorms to the marine area
tonight through Saturday. It should be noted that a wake low may
possibly develop late tonight behind the initial line of storms,
which could lead to a brief window of gusty winds for marine zones
near the coast. A light offshore flow returns late in the weekend
into early next week in the wake of the front. /96

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      69  84  68  82  67  88  67  90 /  50  70  60  80  30  10   0   0
Pensacola   72  84  72  82  71  87  70  88 /  50  60  60  80  40  10   0   0
Destin      73  83  74  81  72  85  72  85 /  30  60  40  80  40  10   0   0
Evergreen   66  85  68  83  66  87  64  89 /  40  80  70  90  40  10   0   0
Waynesboro  66  83  66  84  65  88  64  91 /  70  90  70  70  20  10   0   0
Camden      66  82  67  83  65  86  64  88 /  60  90  80  80  30  10   0   0
Crestview   67  86  70  82  67  88  64  90 /  30  70  50  90  40  10   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch from midnight CDT tonight through Saturday afternoon
     for ALZ051>060-261>266.

     High Rip Current Risk from 6 AM CDT Friday through Sunday
     afternoon for ALZ265-266.

FL...Flood Watch from midnight CDT tonight through Saturday afternoon
     for FLZ201>206.

     High Rip Current Risk from 6 AM CDT Friday through Sunday
     afternoon for FLZ202-204-206.

MS...Flood Watch from midnight CDT tonight through Saturday afternoon
     for MSZ067-075-076-078-079.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 12:28 AM CDTSpecial Marine WarningMOB92 min
May 17, 1:38 AM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile37 min
May 17, 1:56 AM CDTSpecial Marine WarningMOB94 min
May 17, 2:10 AM CDTSevere Thunderstorm WarningMOBBaldwin50 min
May 17, 2:44 AM CDTSpecial Marine WarningMOB91 min
May 17, 3:02 AM CDTAreal Flood AdvisoryMOBBaldwin3 hr
May 17, 3:18 AM CDTSmall Craft AdvisoryMOB13 hr
May 17, 5:19 AM CDTSpecial Weather StatementMOBBaldwin41 min
May 17, 6:16 AM CDTSevere Thunderstorm WarningMOBMobile, Washington32 min
May 17, 6:23 AM CDTSpecial Weather StatementMOBBaldwin37 min
May 17, 6:32 AM CDTSpecial Weather StatementMOBMobile43 min
May 17, 6:47 AM CDTSpecial Weather StatementMOBWashington43 min
May 17, 7:12 AM CDTSpecial Weather StatementMOBEscambia33 min
May 17, 7:53 AM CDTAreal Flood AdvisoryMOBChoctaw44 min
May 17, 8:37 AM CDTFlash Flood WarningMOBChoctaw4 hr
May 17, 9:06 AM CDTAreal Flood AdvisoryMOBWilcox83 min
May 17, 10:29 AM CDTFlash Flood WarningMOBWilcox3 hr
May 17, 2:54 PM CDTSpecial Weather StatementMOBCovington51 min
May 17, 3:02 PM CDTSevere Thunderstorm WarningMOBConecuh, Covington, Escambia43 min
May 17, 3:20 PM CDTSpecial Weather StatementMOBMobile40 min
May 17, 3:43 PM CDTSevere Thunderstorm WarningMOBCovington47 min
May 17, 3:47 PM CDTTornado WarningMOBCovington43 min
May 17, 3:56 PM CDTSpecial Weather StatementMOBMobile49 min
May 17, 4:01 PM CDTAreal Flood AdvisoryMOBConecuh, Covington, Escambia3 hr
May 17, 4:05 PM CDTSpecial Weather StatementMOBEscambia55 min
May 17, 4:08 PM CDTSevere Thunderstorm WarningMOBMobile52 min
May 17, 4:09 PM CDTSpecial Marine WarningMOB96 min
May 17, 4:15 PM CDTAreal Flood AdvisoryMOBMobile3 hr
May 17, 4:33 PM CDTSevere Thunderstorm WarningMOBCovington27 min
May 17, 4:40 PM CDTSevere Thunderstorm WarningMOBBaldwin50 min
May 17, 5:15 PM CDTSpecial Weather StatementMOBCovington60 min
May 17, 5:17 PM CDTFlash Flood WarningMOBCovington3 hr

Nearby

River Flood Warnings in Alabama, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.